Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 141, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jul 31, 2020, 3:15 PM CDT for Fentress County, Overton County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2020, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 31, 2020, 3:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fentress County, TN, Overton County, TN
The radar
The Knoxville radar (KMRX), 125 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:35 PM CDT | TSTM WND DMG | 4 Wsw Allardt, TN | SEVERAL REPORTS OF TREES DOWN ACROSS THE SOUTH-CENTRAL PART OF THE COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1311 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 4.4
The text
As transmitted.
193
WUUS54 KOHX 312015
SVROHX
TNC049-133-312045-
/O.NEW.KOHX.SV.W.0141.200731T2015Z-200731T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
315 PM CDT Fri Jul 31 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southeastern Overton County in Middle Tennessee...
Central Fentress County in Middle Tennessee...
* Until 345 PM CDT.
* At 315 PM CDT, a severe thunderstorm was located 9 miles northeast
of Monterey, or 14 miles southeast of Livingston, moving northeast
at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Jamestown, Allardt, Crawford, Grimsley and Clarkrange.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3639 8469 3637 8469 3638 8471 3637 8473
3635 8473 3635 8474 3633 8474 3633 8477
3632 8479 3630 8480 3628 8488 3623 8489
3615 8510 3629 8520 3652 8473 3643 8469
3641 8466 3640 8466
TIME...MOT...LOC 2015Z 244DEG 22KT 3624 8514
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Schaper1 follow-up statement
558
WWUS54 KOHX 312031
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
331 PM CDT Fri Jul 31 2020
TNC133-312041-
/O.CAN.KOHX.SV.W.0141.000000T0000Z-200731T2045Z/
Overton TN-
331 PM CDT Fri Jul 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OVERTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3639 8469 3637 8469 3638 8471 3637 8473
3635 8473 3635 8474 3633 8474 3633 8477
3632 8479 3630 8480 3628 8488 3623 8489
3620 8506 3633 8511 3652 8473 3643 8469
3641 8466 3640 8466
TIME...MOT...LOC 2031Z 244DEG 22KT 3628 8503
$$
TNC049-312045-
/O.CON.KOHX.SV.W.0141.000000T0000Z-200731T2045Z/
Fentress TN-
331 PM CDT Fri Jul 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL FENTRESS COUNTY...
At 331 PM CDT, a severe thunderstorm was located 11 miles southwest
of Jamestown, moving northeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jamestown, Allardt and Grimsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3639 8469 3637 8469 3638 8471 3637 8473
3635 8473 3635 8474 3633 8474 3633 8477
3632 8479 3630 8480 3628 8488 3623 8489
3620 8506 3633 8511 3652 8473 3643 8469
3641 8466 3640 8466
TIME...MOT...LOC 2031Z 244DEG 22KT 3628 8503
HAIL...<.75IN
WIND...60MPH
$$
SchaperWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:07 PM CDT, 8 minutes earlier.
Area forecast discussion, Jul 31, 3:07 PM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Nashville TN 307 PM CDT Fri Jul 31 2020 .DISCUSSION... Broke out late afternoon zone group wording in zone forecast product. Unsettled weather pattern still expected through at least Saturday afternoon. Used consensus blended model solution, but continue to have average to below average confidence when it comes to particular models microscale features. Showers and thunderstorms are expected to continue across eastern half of mid state through remainder of afternoon hours. Another round of showers and thunderstorms is expected to transverse mid state region this evening, with a chance of showers after midnight tonight. At least one more round of showers and thunderstorms is expected on Saturday as a surface low develops to our west and moves northeastward up through Ohio River Valley Region. Forecast soundings continue to show enough MLCAPE and other instability parameters, along with just enough low level shear, to support some strong thunderstorms, and possibly a severe thunderstorms or two, with gusty winds remainder of afternoon through evening hours tonight and again during afternoon hours on Saturday. Finally a surface frontal passage will occur as Saturday afternoon progresses. Localized brief heavy rainfall will continue to be a concern as it has been over last couple of days with PWATs remain at or above 2 inches and grounds become increasingly saturated from repeated rounds of rainfall. 12Z guidance is still continuing trend of previous 00Z guidance showing lower total rainfall amounts through Saturday night. However, guidance continuing to show between 1 to around 2 inches possible, especially for locations just west of and across Upper Cumberland Region. Still looks like much lower rain chances along with cooler temperatures will occur from Sunday through next work week as an unusually large upper trough sets up across eastern half of U.S. This feature is still expected to keep Hurricane Isaias well off to our southeast and move it eventually up U.S. East Coast next work week. As first part of work week progresses, upper trough will gradually bring a drier airmass into Middle Tennessee aided by a surface frontal passage. Seasonably cool high temperatures continue to be expected for first full week of August. Guidance is continuing to show low temps down into lower 60s across mid state region as next work week progresses. && .AVIATION... 18Z TAF DISCUSSION. BNA/MQY/CKV/CSV...A developing frontal system continues to approach Middle Tennessee from the west. We remain under a warm, humid and unstable air mass, and we are already seeing scattered cells developing on radar. We'll include TEMPO groups for the afternoon period to handle the convection, with VCSH lasting into the evening. As a reminder, OHX will be conducting a special 18Z atmospheric sounding in coordination with the NHC. && .PRELIMINARY POINT TEMPS/POPS... Nashville 73 84 66 86 67 / 70 50 40 20 10 Clarksville 72 81 63 83 64 / 70 70 20 20 10 Crossville 71 82 65 80 63 / 70 70 50 20 20 Columbia 71 84 64 85 64 / 70 50 20 10 10 Lawrenceburg 71 85 64 85 64 / 70 40 20 10 10 Waverly 72 81 63 84 65 / 70 60 20 20 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......JB Wright AVIATION........08
Hazardous weather outlook, Jul 31, 5:28 AM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 528 AM CDT Fri Jul 31 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-011030- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 528 AM CDT Fri Jul 31 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to spread across Middle Tennessee once again today, lasting into the evening. We could see some strong storms with gusty winds, heavy rainfall, and localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Several more rounds of showers and storms are expected to affect Middle Tennessee on Saturday. A few storms days could be strong with gusty winds, heavy rainfall, and localized flooding once again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 07
In the hours before
Special weather statement, Jul 31, 1:23 PM CDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Nashville TN 123 PM CDT Fri Jul 31 2020 TNZ028-030-062>064-311900- Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN- 123 PM CDT Fri Jul 31 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SMITH...WESTERN DE KALB...NORTHEASTERN RUTHERFORD...SOUTHEASTERN WILSON AND NORTHERN CANNON COUNTIES UNTIL 200 PM CDT... At 123 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Walterhill to Murfreesboro. Movement was east at 30 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Murfreesboro, Woodbury, Watertown, Gordonsville, Walterhill, Hickman, South Carthage, Alexandria, Dowelltown, Liberty, Auburntown, Lascassas, Cedars Of Lebanon State Park, Milton and Readyville. This includes the following highways... Interstate 40 between mile markers 246 and 262. Interstate 24 between mile markers 79 and 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3625 8586 3582 8595 3582 8643 3615 8634 TIME...MOT...LOC 1823Z 252DEG 26KT 3602 8632 3584 8638 Schaper
Special weather statement, Jul 31, 1:29 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT Fri Jul 31 2020
TNZ010-031-033-311900-
Overton TN-Clay TN-Jackson TN-
129 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OVERTON...
NORTHEASTERN JACKSON AND CENTRAL CLAY COUNTIES UNTIL 200 PM CDT...
At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Gainesboro, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Celina, Dale Hollow Lake, Whitleyville and Standing Stone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3643 8535 3641 8572 3652 8573 3662 8547
3662 8538
TIME...MOT...LOC 1828Z 252DEG 26KT 3648 8565
SchaperLocal storm report, Jul 31, 2:19 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG ALEXANDRIA 36.08N 86.03W
07/31/2020 DE KALB TN EMERGENCY MNGR
1 TREE DOWN FROM THUNDERSTORM WINDS
0206 PM TSTM WND DMG SMITHVILLE 35.96N 85.82W
07/31/2020 DE KALB TN EMERGENCY MNGR
2 TREES DOWN FROM THUNDERSTORM WINDS
&&
EVENT NUMBER OHX2000475
EVENT NUMBER OHX2000476
ROSESpecial weather statement, Jul 31, 2:31 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
231 PM CDT Fri Jul 31 2020
TNZ009-010-312000-
Clay TN-Macon TN-
231 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND MACON
COUNTIES UNTIL 300 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lafayette, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Lafayette, Red Boiling Springs and Bugtussle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3662 8572 3651 8579 3650 8581 3646 8582
3641 8585 3644 8610 3663 8600
TIME...MOT...LOC 1931Z 203DEG 23KT 3647 8596
SchaperSpecial weather statement, Jul 31, 2:57 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
257 PM CDT Fri Jul 31 2020
TNZ011-032>034-066-312045-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-Pickett TN-
257 PM CDT Fri Jul 31 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...CENTRAL
PICKETT...NORTHWESTERN CUMBERLAND...SOUTHEASTERN PUTNAM AND FENTRESS
COUNTIES UNTIL 345 PM CDT...
At 256 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Livingston to near Monterey. Movement was
northeast at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Livingston, Jamestown, Monterey, Allardt, Grimsley, Clarkrange,
Crawford, Rickman and Pall Mall.
This includes Interstate 40 between mile markers 295 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8486 3629 8484 3629 8487 3628 8488
3624 8488 3624 8489 3621 8491 3618 8490
3615 8491 3613 8487 3609 8484 3604 8535
3605 8536 3633 8541 3661 8488
TIME...MOT...LOC 1956Z 242DEG 34KT 3633 8535 3609 8532
SchaperThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:08 PM CDT | Special Weather Statement | OHX | Sumner | 37 min |
| Jul 30, 7:45 PM CDT | Special Weather Statement | OHX | Macon | 30 min |
| Jul 30, 8:15 PM CDT | Special Weather Statement | OHX | Macon | 30 min |
| Jul 30, 8:44 PM CDT | Special Weather Statement | OHX | Jackson | 31 min |
| Jul 30, 9:06 PM CDT | Special Weather Statement | OHX | Smith, Wilson | 39 min |
| Jul 30, 9:15 PM CDT | Special Weather Statement | OHX | Overton | 45 min |
| Jul 30, 9:59 PM CDT | Special Weather Statement | OHX | Fentress | 46 min |
| Jul 30, 10:04 PM CDT | Special Weather Statement | OHX | Dickson, Humphreys | 41 min |
| Jul 31, 12:20 AM CDT | Special Weather Statement | OHX | Williamson | 25 min |
| Jul 31, 12:48 AM CDT | Special Weather Statement | OHX | Davidson, Hickman | 42 min |
| Jul 31, 1:16 AM CDT | Special Weather Statement | OHX | Hickman, Williamson | 44 min |
| Jul 31, 2:00 AM CDT | Special Weather Statement | OHX | Cheatham, Davidson, Williamson | 45 min |
| Jul 31, 2:18 AM CDT | Special Weather Statement | OHX | Cannon | 27 min |
| Jul 31, 2:46 AM CDT | Special Weather Statement | OHX | Warren | 44 min |
| Jul 31, 3:09 AM CDT | Special Weather Statement | OHX | Van Buren | 36 min |
| Jul 31, 1:23 PM CDT | Special Weather Statement | OHX | Rutherford, Wilson | 37 min |
| Jul 31, 1:29 PM CDT | Special Weather Statement | OHX | Clay | 31 min |
| Jul 31, 1:45 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Smith, Wilson | 45 min |
| Jul 31, 2:18 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Putnam, White | 28 min |
| Jul 31, 2:31 PM CDT | Special Weather Statement | OHX | Macon | 29 min |
| Jul 31, 2:43 PM CDT | Areal Flood Advisory | OHX | Jackson, Putnam | 2 hr |
| Jul 31, 2:57 PM CDT | Special Weather Statement | OHX | Fentress, Overton | 48 min |
| Jul 31, 3:08 PM CDT | Areal Flood Advisory | OHX | Fentress, Overton, Pickett | 3 hr |
| Jul 31, 3:21 PM CDT | Special Weather Statement | OHX | Cumberland | 24 min |
| Jul 31, 3:42 PM CDT | Severe Thunderstorm Warning | OHX | Fentress | 19 min |
| Jul 31, 4:50 PM CDT | Areal Flood Advisory | OHX | Van Buren, Warren | 115 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.